Arkansas, 2016

Hail and Damaging Winds in Arkansas, May 9 to 12, 2016

May 9 to 12, 2016 · NWS LZK · 30 events in 16 counties and zones

Severe thunderstorms brought hail and damaging winds to west, north and central Arkansas 5/9/16 to 5/12/16.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$510,000
Crop damage
None recorded
Events
30

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Severe thunderstorms brought hail and damaging winds to west, north and central Arkansas 5/9/16 to 5/12/16.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at May 9, 1:56 PM CST, 2 hours 4 minutes earlier.

Area forecast discussion, May 9, 1:56 PM CST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
256 PM CDT MON MAY 9 2016

.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT

A POTENTIALLY SIGNIFICANT WEATHER EVENT IS SETTING UP FOR LATE
THIS AFTERNOON AND EVENING. A STRONG UPPER LEVEL SHORTWAVE IS
QUICKLY PROGRESSING EASTWARD ACROSS THE PANHANDLES REGION OF
TX/OK. MEANWHILE...MORNING SHOWER ACTIVITY HAS LINGERED ACROSS
MUCH OF THE STATE...WITH AN EXPANSIVE AREA OF CLOUD COVER STILL
COVER THE BULK OF THE REGION. THIS HAS HAS LIMITED THE
HEATING/INSTABILITY POTENTIAL THIS AFTERNOON.

REGARDLESS...GIVEN THE IMPRESSIVE UPPER LEVEL DYNAMICS ASSOCIATED
WITH THE SHORTWAVE...THERE WILL STILL CONVECTIVE ACTIVITY
EXPECTED. MID-LEVEL LAPSE RATES ARE EXPECTED TO STEEPEN AS COLDER
TEMPS ARE ADVECTED EASTWARD. THIS WILL ALLOW FOR A DEEPER CAPE
PROFILE AND STRONGER UPDRAFTS. AS SUCH...DO EXPECT
DISCRETE...SUPERCELL FORMATION ACROSS EASTERN OK AND WESTERN AR
THIS EVENING...ESPECIALLY AS A WARM FRONTAL BOUNDARY BEGINS TO
LIFT. STORMS THAT GET GOING OVER WESTERN PORTIONS OF THE STATE
LATER TODAY WILL BE CABLE OF PRODUCING LARGE HAIL...DAMAGING
WINDS...AND SOME TORNADOES.

AS THE STORMS MOVE EASTWARD INTO CENTRAL PORTIONS...THE DISCRETE
CELLS COULD LOSE SOME OF THE SURFACED BASED INSTABILITY AND FORM A
QUASI-LINER CONVECTIVE LINE...POTENTIALLY LIMITING THE TORNADIC
CHANCES LATER.

THE STORMS WILL MOVE ACROSS THE STATE THROUGH THE EARLY OVERNIGHT
HOURS BEFORE PASSING EAST OF THE MISSISSIPPI.

FOR TUESDAY...WARM DEWPOINTS WILL BE IN PLACE...WITH DECENT
INSTABILITY. HOWEVER...UPPER LEVEL SUPPORT LOOKS MINIMAL AT BEST.
HOWEVER...SOME STORMS WILL BE POSSIBLE

&&

.LONG TERM...WEDNESDAY THROUGH MONDAY NIGHT

AN UPPER LEVEL TROF AND A SFC COLD FRONT WILL BE PUSHING THRU THE
AREA IN THE WEDNESDAY TO THURSDAY TIME FRAME. LOOKS LIKE THERE COULD
BE ANOTHER RISK FOR SEVERE WEATHER...MAINLY ON WEDNESDAY NIGHT
ACROSS THE NORTHERN AND WESTERN PORTIONS OF THE CWA.

AS THE COLD FRONT PUSHES THRU...SFC HIGH PRESSURE WILL BUILD INTO
THE AREA...AS A NWLY FLOW BECOMES ESTABLISHED ALOFT. BY THIS
WEEKEND...ANOTHER COLD FRONT WILL BE AFFECTING THE AREA...BRINGING
THUNDERSTORM CHANCES BACK INTO THE FORECAST FOR SUNDAY. 53

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     64  81  68  85 /  90  30  40  30
CAMDEN AR         68  88  67  85 /  60  20  10  20
HARRISON AR       62  81  65  82 /  80  20  30  40
HOT SPRINGS AR    66  84  69  84 /  70  20  20  30
LITTLE ROCK   AR  66  85  69  86 /  80  20  20  30
MONTICELLO AR     68  87  67  86 /  60  20  10  20
MOUNT IDA AR      65  82  67  83 /  70  20  20  30
MOUNTAIN HOME AR  63  82  65  85 /  90  20  40  40
NEWPORT AR        66  82  68  86 /  80  30  40  30
PINE BLUFF AR     67  86  67  85 /  60  20  20  20
RUSSELLVILLE AR   64  82  67  85 /  90  20  20  30
SEARCY AR         65  83  66  85 /  80  20  30  30
STUTTGART AR      67  84  66  86 /  70  20  30  30
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT TERM...224 / LONG TERM...53
Hazardous weather outlook, May 9, 4:00 AM CST, 12 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT MON MAY 9 2016

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-101000-
BOONE-MARION-BAXTER-FULTON-SHARP-NEWTON-SEARCY-STONE-IZARD-
INDEPENDENCE-JOHNSON-POPE-VAN BUREN-CLEBURNE-JACKSON-LOGAN-CONWAY-
FAULKNER-WHITE-WOODRUFF-SCOTT-YELL-PERRY-POLK-MONTGOMERY-GARLAND-
SALINE-PULASKI-LONOKE-PRAIRIE-MONROE-PIKE-CLARK-HOT SPRING-GRANT-
JEFFERSON-ARKANSAS-DALLAS-CLEVELAND-LINCOLN-DESHA-OUACHITA-CALHOUN-
BRADLEY-DREW-
500 AM CDT MON MAY 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

SHOWER AND THUNDERSTORM CHANCES WILL INCREASE TODAY AS A STORM
SYSTEM APPROACHES FROM THE WEST. STRONG AND SEVERE STORMS WILL BE
POSSIBLE BY LATE THIS AFTERNOON AND INTO THE EVENING AS THE STRONG
LOW PRESSURE SYSTEM INTERACTS WITH THE MOIST AND UNSTABLE AIRMASS
OVER ARKANSAS. THERE IS AN ENHANCED RISK OF SEVERE THUNDERSTORMS
OVER MUCH OF WESTERN AND CENTRAL ARKANSAS...WITH A SLIGHT RISK
ELSEWHERE. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING
WINDS...ALTHOUGH ISOLATED TORNADOES CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A NEW STORM SYSTEM WILL BRING THE NEXT ROUND OF SHOWERS AND
THUNDERSTORMS TO ARKANSAS WEDNESDAY NIGHT AND THURSDAY. RAIN CHANCES
WILL BE ENHANCED BY AN ASSOCIATED COLD FRONT THAT WILL BE MOVING
THROUGH THE STATE. SOME STRONG AND SEVERE STORMS ARE EXPECTED TO
ACCOMPANY THE FRONT...WITH DAMAGING WINDS AND LARGE HAIL THE MAIN
SEVERE WEATHER CONCERNS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED MONDAY AFTERNOON AND MONDAY NIGHT.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV/LZK.

51/44

In the hours before

Special weather statement, May 9, 3:26 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
426 PM CDT MON MAY 9 2016

ARZ003-012-013-092200-
SEARCY AR-BOONE AR-NEWTON AR-
426 PM CDT MON MAY 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN NEWTON...NORTHWESTERN
SEARCY AND SOUTHWESTERN BOONE COUNTIES UNTIL 500 PM CDT...

AT 426 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
UPPER BUFFALO WILDERNESS AREA...OR 11 MILES SOUTHWEST OF JASPER...
MOVING NORTHEAST AT 50 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HARRISON...            JASPER...              WESTERN GROVE...
VALLEY SPRINGS...      CAPPS...               PRUITT...
LOST VALLEY STATE PA...
UPPER BUFFALO WILDER...
ERBIE...
PINDALL...             YARDELLE...            COMPTON...
MARBLE FALLS...        LOW GAP...             BOXLEY...
GAITHER...             MT SHERMAN...          MOSSVILLE...
HASTY...               PONCA...

LAT...LON 3606 9286 3585 9340 3592 9349 3594 9349
      3597 9346 3597 9345 3598 9345 3612 9331
      3612 9330 3614 9330 3627 9317
TIME...MOT...LOC 2126Z 231DEG 46KT 3593 9337

226
Special weather statement, May 9, 3:47 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
447 PM CDT MON MAY 9 2016

ARZ012-021-092215-
JOHNSON AR-NEWTON AR-
447 PM CDT MON MAY 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN JOHNSON AND SOUTHWESTERN
NEWTON COUNTIES UNTIL 515 PM CDT...

AT 447 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
WIEDERKEHR VILLAGE...OR 9 MILES NORTHEAST OF OZARK...MOVING NORTHEAST
AT 60 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WALNUT...              ROSETTA...             DEVILS KNOB...
COAL HILL...           DIXON RIDGE...         OARK...
YALE...                OAK GROVE IN JOHNSON...
HARMONY...
FRILEY...              WOLF PEN CAMPGROUND... CATALPA...
HUNT...                FALLSVILLE...          SALUS...
OZONE...               ARBAUGH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3576 9317 3543 9368 3546 9371 3566 9370
      3577 9360 3576 9352 3585 9352 3589 9349
TIME...MOT...LOC 2147Z 224DEG 51KT 3554 9367

226
Special weather statement, May 9, 3:57 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
457 PM CDT MON MAY 9 2016

ARZ030-037-092230-
SCOTT AR-LOGAN AR-
457 PM CDT MON MAY 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SCOTT AND LOGAN
COUNTIES UNTIL 530 PM CDT...

AT 457 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ECHO...OR 8 MILES WEST OF BOONEVILLE...MOVING NORTHEAST AT 60 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BOONEVILLE...          PARIS...               MAGAZINE...
SUBIACO...             RATCLIFF...            BLUE MOUNTAIN...
ECHO...                MOUNT MAGAZINE...      CAULKSVILLE...
BARBER...              GLENDALE IN LOGAN CO...
CARBON CITY...
CAROLAN...             CHISMVILLE...          ROSEVILLE...
CORLEY...              GRAYSON...             LUCAS...
IONE...                DRIGGS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR WESTERN
ARKANSAS.

LAT...LON 3510 9414 3515 9413 3515 9403 3523 9403
      3523 9392 3532 9391 3531 9381 3542 9380
      3536 9375 3537 9370 3522 9352 3496 9405
      3509 9418
TIME...MOT...LOC 2157Z 224DEG 50KT 3510 9406

226

The radar

The Western Arkansas radar (KSRX), 68 km away, was scanning. The volume nearest the first event began at 22:03 UTC.

Open the radar archive at this moment

Event by event

25 thunderstorm wind, 5 hail. Local standard time, as filed.

Hail, Johnson

When
May 9, 4:00 PM CST
Where
Johnson County, Hunt
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
35.530, -93.670

Hail, Baxter

When
May 9, 5:40 PM CST
Where
Baxter County, 2.35 mi SSW of Norfork Lake North
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.340, -92.290

Thunderstorm Wind, Pope

When
May 9, 6:00 PM CST
Where
Pope County, Scottsville
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.450, -93.050

A few trees were blown over and large tree limbs were down at Scottsville.

Thunderstorm Wind, Pope

When
May 9, 6:10 PM CST
Where
Pope County, 1.69 mi W of Hector
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.470, -92.980

Several trees were down near Hector.

Thunderstorm Wind, Fulton

When
May 9, 6:40 PM CST
Where
Fulton County, Salem
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
36.370, -91.820

Trees were downed on houses...with some building damage reported. Straight-line winds were estimated at 60 to 80 mph.

Thunderstorm Wind, Fulton

When
May 9, 6:41 PM CST
Where
Fulton County, Salem
Measured
78 kt (90 mph) estimated gust
Property damage
$500,000
Reported by
Emergency Manager
Coordinates
36.370, -91.820

Airplanes were severely damaged along with structural damage to some airport buildings. Winds estimated at 80 to 100 mph.

Thunderstorm Wind, Fulton

When
May 9, 6:43 PM CST
Where
Fulton County, Salem
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.370, -91.820

Trees were snapped and uprooted in Salem. Large trees were downed with multiple power and telephone lines down. Trained spotter estimated the wind speed at 75 mph.

Thunderstorm Wind, Polk

When
May 9, 8:00 PM CST
Where
Polk County, 0.69 mi N of Grannis
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.240, -94.330

Several trees were down along Highway 71.

Hail, Polk

When
May 9, 8:00 PM CST
Where
Polk County, 0.69 mi N of Grannis
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
34.240, -94.330

Information was relayed by Polk County EM.

Thunderstorm Wind, Pike

When
May 9, 8:52 PM CST
Where
Pike County, New Hope
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.230, -93.880

Trees were downed in New Hope.

Thunderstorm Wind, Pulaski

When
May 9, 9:40 PM CST
Where
Pulaski County, 2.19 mi SE of Ferndale
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
34.760, -92.520

A few trees were down and signs blown over near Burlingame Rd. south of Kanis.

Thunderstorm Wind, Pulaski

When
May 9, 9:42 PM CST
Where
Pulaski County, 3.52 mi SW of Martindale
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
34.700, -92.530

A home was damaged along Sacred Path Road.

Thunderstorm Wind, Hot Spring

When
May 9, 9:45 PM CST
Where
Hot Spring County, Bismarck
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.320, -93.170

A few trees were reported down.

Thunderstorm Wind, Pulaski

When
May 9, 9:50 PM CST
Where
Pulaski County, 1.49 mi NNW of Ivesville
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
34.820, -92.440

Trees were reported down on Pinnacle Valley Road.

Thunderstorm Wind, Clark

When
May 9, 9:55 PM CST
Where
Clark County, Caddo Vly
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.180, -93.070

A few trees were blown over.

Thunderstorm Wind, Scott

When
May 12, 3:50 AM CST
Where
Scott County, 3.07 mi NE of Blansett
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.830, -94.180

A few small trees and large branches were reported down in the Nella area.

Thunderstorm Wind, Polk

When
May 12, 3:58 AM CST
Where
Polk County, 1.14 mi W of Mena
Measured
52 kt (60 mph) estimated gust
Reported by
County Official
Coordinates
34.580, -94.250

Numerous trees down near and along Highway 8 in the western part of Mena.

Thunderstorm Wind, Polk

When
May 12, 4:00 AM CST
Where
Polk County, 0.57 mi W of Mena
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.580, -94.240

One tree was reported down.

Thunderstorm Wind, Montgomery

When
May 12, 4:40 AM CST
Where
Montgomery County, 0.69 mi N of Joplin
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
34.560, -93.450

Numerous trees were down near the Joplin Campground Area.

Thunderstorm Wind, Pulaski

When
May 12, 6:04 AM CST
Where
Pulaski County, 0.89 mi SW of (Ork)no Little Rock Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
34.820, -92.260

A tree was reported down along Camp Robinson Road near Remount Road.

Thunderstorm Wind, Pulaski

When
May 12, 6:05 AM CST
Where
Pulaski County, 2.36 mi NNE of Gibson
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
34.910, -92.210

A tree was reported down near Batesville Pike and Frenchman Mountain Road.

Thunderstorm Wind, Pulaski

When
May 12, 6:05 AM CST
Where
Pulaski County, 0.69 mi N of Gravel Ridge
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
34.880, -92.200

Large tree limbs were down 1 WNW of Gravel Ridge.

Thunderstorm Wind, Pulaski

When
May 12, 6:05 AM CST
Where
Pulaski County, 0.89 mi SW of Gibson
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
34.870, -92.240

Large tree limbs were down near Batesville Pike with one large limb on a home.

Thunderstorm Wind, Lonoke

When
May 12, 6:15 AM CST
Where
Lonoke County, 1.79 mi SE of Mountain Spgs
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.010, -92.050

A tree was reported down at Greystone.

Thunderstorm Wind, Lonoke

When
May 12, 6:15 AM CST
Where
Lonoke County, Cabot
Measured
52 kt (60 mph) estimated gust
Reported by
River/Stream Gage
Coordinates
34.970, -92.020

A large tree was reported down.

Thunderstorm Wind, White

When
May 12, 6:28 AM CST
Where
White County, 0.57 mi E of Beebe
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
35.070, -91.890

A few small trees were down with numerous branches down as well.

Thunderstorm Wind, Lonoke

When
May 12, 6:30 AM CST
Where
Lonoke County, 1.13 mi E of Butlerville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.970, -91.830

A few small trees were down near Highway 38.

Thunderstorm Wind, Woodruff

When
May 12, 7:05 AM CST
Where
Woodruff County, 0.89 mi NE of Augusta
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.290, -91.360

Numerous trees were down in and around Augusta with some uprooted. A lone metal outbuilding was damaged.

Hail, Jackson

When
May 12, 7:25 AM CST
Where
Jackson County, 1.54 mi NNE of Algoa
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.521, -91.111

Hail, Bradley

When
May 12, 2:05 PM CST
Where
Bradley County, 1.3 mi ENE of Moro Bay
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
33.310, -92.351

Moro Bay State Park reported close to penny size hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2016Every state in 2016This day in weather historyWarnings in Arkansas, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 636042, 636043, 636047, 636124, 636125, 636141, 636142, 636144, 636146, 636148, 636172, 638091, 638092, 638093, 638094, 638744, 638745, 638746, 638747, 638748, 638749, 638750, 638751, 638752, 638753, 638754, 638755, 638756, 638757, 638758.